-Caused by excessive stimulation of 5-HT1A and 5-HT2A receptors
-Combination of autonomic instability, mental status change, and increased neuromuscular tone
-Acute hyperthermia, hypertension, tachycardia, dilated pupils, agitation with delirium, muscle rigidity, diaphoresis (e.g. sympathomimetic picture)
-Muscle rigidity is especially prominent in the lower extremities when present.
-If left untreated: rhabdomyolysis, metabolic acidosis, renal failure, seizures, shock
MECHANISM OF SSRIs:
-Inhibit the reuptake of Serotonin selectively in CNS neurons as well as peripherally, increasing the stimulation of the serotonin receptors.
Disparity between SSRI and SNRI toxicity
-SNRIs are associated with greater risk of mortality in overdose; extended release medications require longer observation and are associated with higher morbidity/mortality
-Only 10-14 percent of SSRI overdose lead to serotonin syndrome, but most of these are mild presentations.
–Supportive Care is the primary treatment
-Watch for QTc prolongation (greater than 560 msec)- monitor with serial EKGs
-Seizures are more common with SNRI than SSRI
-Severe cases (muscular rigidity and core temperature >41) require paralysis, intubation, and external cooling
–Benzodiazepines are non-specific serotonin antagonists, promote muscle relaxation, and are effective at preventing seizures
–Cyproheptadine is an effective anti-serotoninergic agent. It is given orally, with initial dose of 4 to 12 milligrams PO. It can be repeated in 2 hours.
–Dantrolene can be used for malignant hyperthermia
–serotonin syndrome is not cool
-looks a bit sympathomimetic, + hyperreflexia, clonus, horizontal nystagmus
-tx: supportive care, benzos, cyproheptadine, maybe dantrolene
Submitted by J. Grover.